When your doctor writes you a prescription, the pharmacy often swaps it out for a cheaper generic version of the pill. This can happen during medication refills as well, with some pharmacies even switching out different generics based on changing supply. All these switches can lead to pill color and shape changes, even if the medication and dose is the same.
With pill swapping behind the counter becoming more common, a group of researchers from Brigham and Women’s Hospital and Harvard Medical School in Boston wanted to know if these changes made any difference in whether or not people took their medications. The researchers looked at patients who had been discharged from the hospital after a heart attack and who were put on a variety of blood pressure and cholesterol medications. All medications studied had generic alternatives. They looked at how often the color or shape of pills changed while a person was taking them and looked to see whether that change was associated with how often they stopped taking their medications.
They found that when pill color changed, individuals were a third more likely to stop taking their pills than people who had no changes. When pill shape changed, the effect was even more dramatic, with two-thirds of individuals more likely than those without any change to stop taking their medications. While research participants weren’t asked why these changes made a difference, researchers concluded that changes cause confusion about which pill is which and may lead to mistrust of the medication. Patients may also wrongly believe they’re catching errors made by the pharmacy and choose not to take a medicine they think is the wrong one.
The study’s finding is important because our medications keep us in good health and may be lifesaving. Stopping them without consulting a doctor can have serious and dangerous consequences. If you’re taking multiple medications, chances are the color or shape of your pills will change at some point. If you’re ever confused, concerned or just unsure about an apparent change in your medication, ask the pharmacist or your doctor immediately and find out the reason for the change.